Heat, Buchanan
- When
- July 4, 6:00 AM CST to July 5, 2:45 PM CST
- Where
- Buchanan forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Oppressive conditions covered the area from July 4th through July 5th. The combination of heat and humidity drove afternoon heat indices into the 105 degree range.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Oppressive conditions covered the area from July 4th through July 5th. The combination of heat and humidity drove afternoon heat indices into the 105 degree range. An 86 year old Bates county male died of heat related causes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 3:15 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 AM CDT FRI JUL 4 2003 TEMPERATURE SHOULD BE AS HOT OR MAYBE A DEGREE OR TWO HOTTER THAN YESTERDAY OVER EASTERN KANSAS AND NORTHERN MISSOURI TODAY. LITTLE HAS CHANGED IN THE LOW LEVEL THERMAL FIELD OVER THE LAST 24 HOURS AND DEWPOINTS REMAINED IN THE 70S OVERNIGHT. WITH MOIST GROUND AND SOUTHERLY WINDS TODAY, I EXPECT DEWPOINTS WILL CREEP INTO THE MID 70S BY LATE MORNING. HUMIDITY COMBINED WITH HIGHS IN THE UPPER 90S WILL YIELD HEAT INDICES BETWEEN 105 AND 110 THIS AFTERNOON. A LONG LIVED SEVERE BOW ECHO HAS TRACKED THROUGH NORTHERN IOWA ALONG THE NORTHERN EDGE OF THE CAP. DES MOINES WEATHER RADAR SHOWS A DISTINCT OUTFLOW BOUNDARY FROM THIS COMPLEX AS FAR SOUTH AS SOUTHERN IOWA. THIS SHALLOW FEATURE IS NOT EXPECTED TO INITIATE STORMS TODAY WITH 700 MB TEMPERATURES PROGGED BY THE ETA TO BE 12C TO 13C OVER NORTHERN MISSOURI THIS AFTERNOON. CONVECTION WILL LIKELY FIRE LATE THIS AFTERNOON OVER NORTHERN NEBRASKA WHERE 700MB TEMPERATURES ARE EXPECTED TO COOL IN ADVANCE OF A SHORTWAVE NOW MOVING INTO WESTERN MONTANA. THE ETAS LOW LEVEL JET FOCUSES MASS CONVERGENCE OVER WESTERN IOWA EARLY IN THE EVENING SUGGESTING THAT CLUSTERING OF STORMS IS LIKELY IN IOWA TONIGHT. THE MOST FAVORED AREA FOR MCS ACTIVITY TONIGHT WILL BE THROUGH CENTRAL IOWA AND NORTHERN ILLINOIS AS THE LOW LEVEL JET VEERS, BUT EXTREME NORTHERN MISSOURI CANT BE RULED OUT IF STORMS CAN FORM A DEEP ENOUGH COLD POOL TO SURGE SOUTH. THE MODELS SUGGEST THAT 850MB TEMPERATURES WILL COOL A BIT SATURDAY AND SUNDAY, BUT THIS IS PROBABLY A PRODUCT OF CONVECTION IN THE MODEL. IF THE CAP HOLDS STRONG OVER NORTHERN MISSOURI, IT WILL LIKELY BE IN THE MID AND UPPER 90S THROUGH MONDAY. EXTREME NORTHERN MISSOURI IS THE MOST LIKELY CANDIDATE FOR COOLER TEMPERATURES, BUT LOCATIONS SOUTH OF HIGHWAY 36 PROBABLY WONT BENEFIT MUCH FROM TONIGHTS STORMS. THE DAY SHIFT WILL NEED TO DETERMINE IF THE HEAT ADVISORY IS WARRANTED TOMORROW AND SUNDAY. KOCH 230 PM THU JUL 3... TEMPERATURES...DEWPOINTS AND HEAT INDICES ON THE RISE THIS AFTERNOON. THE HEAT ALONG WITH A FRONT EVENTUALLY IN THE NORTHERN ZONES...ARE THE MAIN CONCERNS THIS PACKAGE. FIRST PROBLEM IS KSTJ AT 98 AND KMKC AT 95 BY 2PM THIS AFTERNOON. THIS PUTS TOMORROWS TEMPS IN PERSPECTIVE...AND HAVE UPPED GOING FORECAST A COUPLE OF DEGREES. FEEL THAT DEWPOINTS SHOULD MAINTAIN BETWEEN 72-75 TOMORROW AFTERNOON. SIMILAR TO RUNS FROM YESTERDAY...THE ETA IS TOO LOW AND THE GFS A BIT CLOSER FOR DPT FORECAST. THIS WILL PUT MUCH OF THE GREATER KANSAS CITY METRO...STRETCHING UP TO KSTJ...AT HEAT INDICES OF 106 OR GREATER FOR MORE THAN 3 HOURS TOMORROW AFTERNOON. OVERNIGHT LOW HEAT INDEX WILL REACH INTO THE UPPER 70S. EVEN THOUGH THIS IS A MARGINAL HEAT ADVISORY EVENT...DUE TO THE ABUNDANCE OF OUTDOOR ACTIVITIES TOMORROW WE HAVE DECIDED TO HOIST ONE FOR COUNTIES IN THE KC METRO AS WELL AS ST JOSEPH. WILL CARRY IT FROM AROUND 10 AM THROUGH 7 IN THE EVENING. AS FAR AS THE SFC FRONT IS CONCERNED...LATEST RUNS DONT SHOW MUCH MOVEMENT TO THE SOUTH WITH IT UNTIL AT LEAST SUNDAY. HAVE KEPT MOST OF THE CHANCE POPS IN THE NORTHERN ZONES FOR FRIDAY NIGHT AND SATURDAY. THERE WILL BE INSTABILITY...BUT WITH SHALLOW BOUNDARY LAYER MOISTURE...FEEL THAT THE COVERAGE WILL BE MINIMAL. SHOULD BE AN MCS DEVELOP OUT IN THE HIGH PLAIN ON SATURDAY NIGHT. HAVE TAPERED POPS FARTHER NORTH FOR SAT NIGHT...AS ACTIVITY SHOULD BARELY SCRAPE THE NORTHERNMOST ZONES. OTHERWISE...NO OTHER CHANGES MADE TO THE SHORT TERM. UPPER RIDGE NOSING THROUGH THE CENTRAL U.S. PROGGED TO FLATTEN A BIT AS SOUTHERN EDGE OF ACTIVE NORTHERN STREAM SINKS DOWN INTO THE NORTHERN U.S. THIS MAY BE ENOUGH TO FORCE A COLD FRONT DOWN INTO MO BY TUESDAY OR WEDNESDAY. THICKNESS PATTERNS NOT THAT FAVORABLE FOR CONVECTIVE OUTFLOW BOUNDARIES EMINATTING FROM ANY MCS TO THE NORTH MAKING IT TOO FAR INTO OUR FORECAST AREA. SOME MINOR CHANGES MADE IN THE EXTENDED PORTION OF THE FORECAST. ADDED THREAT OF THUNDERSTORMS TO MONDAY/MONDAY NIGHT TIME FRAME DUE TO EXPECTED PROXIMITY OF COLD FRONT. SOME CONCERN THAT SUCCEEDING SHIFTS WILL NEED TO ADD AS NOT CONVINCED COLD FRONT WILL MAKE IT DOWN INTO FORECAST AREA MONDAY NIGHT...MAY HAVE TO WAIT TILL TUESDAY NIGHT. THIS TIME OF YEAR WHEN THE UPPER HIGH/RIDGE BUILDS IN ACROSS THE CENTRAL PLAINS/MID MS VALLEY COLD FRONTS TEND TO WEAKEN AND SLWO SOUTHWARD PROGRESSION. WITH THIS NI MIND HAVE BUMPED UP HIGH TEMPERATURES SUNDAY THROUGH TUESDAY AS AIRMASS NOW OVER US REALLY DOES NOT GO ANYWHERE. LVQ/MJ .EAX... KS...HEAT ADVISORY FOR THIS MORNING THROUGH THIS EVENING FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR THIS MORNING THROUGH THIS EVENING FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040... MOZ043>046...MOZ053>054. KOCH
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT FRI JUL 4 2003 ...A HEAT ADVISORY IS IN EFFECT FOR EASTERN KANSAS AND NORTHERN MISSOURI THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON TEMPERATURES IN THE UPPER 90S COMBINED WITH HIGH LEVELS OF HUMIDITY WILL PUSH HEAT INDICES TO BETWEEN 105 AND 110 DEGREES. THE HEAT WILL PEAK BETWEEN 1 PM AND 6 PM. HEAT INDICES WILL FALL BELOW 80 DEGREES AFTER MIDNIGHT PROVIDING SOME RELIEF FROM THE HEAT. A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT OVER NORTHERN MISSOURI... NORTH OF HIGHWAY 36...INCLUDING THE MARYVILLE...TRENTON...AND KIRKSVILLE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT WILL CONTINUE THROUGH THE WEEKEND OVER EASTERN KANSAS AND MUCH OF NORTHERN MISSOURI. THUNDERSTORMS MAY BRING SOME RELIEF TO EXTREME NORTHERN MISSOURI...HOWEVER KANSAS CITY...SAINT JOSEPH... WARRENSBURG...SEDALIA...AND CLINTON WILL EXPERIENCE AFTERNOON TEMPERATURES IN THE MID 90S WITH HEAT INDICES APPROACHING 105 DEGREES THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT IN NORTHERN MISSOURI NORTH OF HIGHWAY 36. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Saline | 2003-07-04 | 86 | Male | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376487, 5376488, 5376489, 5376490, 5376491, 5376492, 5376493, 5376494, 5376495, 5376496, 5376497, 5376498, 5376499, 5376500, 5376501, 5376502, 5376503.